Lightning, Colbert
- When
- August 4, 2:25 PM CST
- Where
- Colbert County, 0.69 mi S of Muscle Shoals
- Injuries
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 34.740, -87.670
A female was struck by lightning. Condition was unknown.
0 inches). The storms were slow moving and also produce frequent lightning and brief gusty winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
Scattered afternoon thunderstorms developed in an unstable and very moist air mass (precipitable water > 2.0 inches). The storms were slow moving and also produce frequent lightning and brief gusty winds. A flash flood occurred in Decatur with up to three feet of flood water stranding a woman and child in their vehicle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 4, 1:47 PM CST, 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 247 PM CDT SAT AUG 4 2012 .DISCUSSION... THE LATEST 19Z SURFACE AND SATELLITE ANALYSIS INDICATES THAT THERE ARE A FEW MID LEVEL BOUNDARIES PRESENT NEAR AND NORTH OF THE FORECAST AREA. ONE BOUNDARY HAS BEEN PERSISTENT ACROSS THE SOUTHWEST PORTION OF THE FORECAST AREA...EXTENDING NORTHWARD INTO SOUTHERN MIDDLE TENNESSEE. THIS HAS BEEN THE FOCUS OF SCATTERED TO WIDELY SCATTERED SHOWERS AND STORMS ACROSS MIDDLE TENNESSEE INTO NORTHWEST ALABAMA THIS AFTERNOON. WILL CONTINUE WITH AT LEAST AN EVENING CHANCE THUNDERSTORM POP FOR TONIGHTS FORECAST. THE MODELS ARE IN FAIR AGREEMENT IN PUSHING A SURFACE COLD FRONT TO ALONG THE OHIO RIVER ACROSS WESTERN KENTUCKY...EXTENDING NORTHEAST TO SOUTHWEST INDIANA BY AROUND 12Z SUNDAY. A PRE-FRONTAL TROUGH IS EXPECTED TO PUSH SOUTHEAST INTO THE FORECAST AREA ON SUNDAY AFTERNOON. WITH SUFFICIENT INSTABILITY AND MOISTURE ACROSS THE AREA...WILL CONTINUE WITH LIKELY PRECIP CHANCES FOR SUNDAY. THE MODELS ARE FAIRLY SIMILAR INVOLVING THE EXPECTED SOUTHEAST MOVEMENT OF THE COLD FRONT TOWARD THE FORECAST AREA INTO MONDAY. THE WEAK FRONTAL BOUNDARY IS EXPECTED TO PUSH INTO THE FORECAST AREA BY AROUND 12Z MONDAY. WILL CONTINUE WITH HIGHER END CHANCE POPS FOR SUNDAY NIGHT AND INTO MONDAY TO ACCOUNT FOR THE MODELS PLACEMENT OF THE BOUNDARY IN PROXIMITY OF THE FORECAST AREA. FROM MONDAY AND INTO WEDNESDAY...IT IS EXPECTED THAT THE FRONTAL BOUNDARY WILL REMAIN ACROSS THE FORECAST AREA NEARLY STATIONARY. HAVE UPPED THE AFTERNOON POPS AT LEAST INTO THE CHANCE CATEGORY THROUGH THIS TIME PERIOD. BETWEEN WEDNESDAY AND THURSDAY...THE GFS AND ECMWF MODELS ARE INDICATING THAT THE OLD FRONTAL BOUNDARY WILL LIKELY WASH OUT EITHER IN THE SOUTHERN PORTION OF THE FORECAST AREA OR INTO CENTRAL ALABAMA. WILL MAINTAIN AT LEAST CHANCE AFTERNOON PRECIP CHANCES TO ACCOUNT FOR EXPECTED DIURNAL AFTERNOON SHOWERS AND STORMS. THE GFS AND ECMWF ARE BOTH INDICATING THAT THE UPPER PATTERN WILL BE FAVORABLE FOR AN UPPER LOW AND TROUGH AT 500 MILLIBARS TO ROTATE SOUTHEAST THROUGH THE GREAT LAKES REGION THROUGH THURSDAY AND INTO FRIDAY. THIS UPPER PATTERN WILL ALLOW A STRONGER UPPER NORTHWEST FLOW TO PUSH SOUTHEAST THROUGH THE PLAINS STATES INTO THE LOWER OHIO VALLEY. A SURFACE COLD FRONT IS EXPECTED TO MOVE TO ALONG THE OHIO RIVER BY 00Z FRIDAY. THE MODELS FAVOR THIS SLIGHTLY STRONGER COLD FRONT TO PUSH SOUTHEAST INTO THE FORECAST AREA BY FRIDAY AFTERNOON. WILL MAINTAIN PRECIP CHANCES INTO THE CHANCE CATEGORY FOR NOW DUE TO THE EXPECTED AFTERNOON FRONTAL PASSAGE THROUGH THE FORECAST AREA. WILL STAY CLOSE TO GFS/ECMWF TEMPS THROUGH THE EXTENDED FORECAST PERIOD. TT && .AVIATION... /ISSUED 1246 PM CDT SAT AUG 4 2012/ FOR 18Z TAFS... SHOWERS AND THUNDERSTORMS WILL LINGER THRU THIS EVENING AT BOTH TERMINALS...WITH BRIEF IFR CONDITIONS POSSIBLE IN HEAVIER TSTORM ACTIVITY. AS THIS ACTIVITY DISSIPATES...PARTLY CLOUDY SKIES ARE EXPECTED OVERNIGHT. FOG DEVELOPMENT WILL DEPEND HEAVILY ON THE RAINFALL RECEIVED AT EITHER TERMINAL...SO WILL NOT INCLUDE IN THIS ISSUANCE ATTM. SHOWERS AND STORMS WILL DEVELOP AGAIN TOWARD THE END OF THE TAF PERIOD SUNDAY. 12 && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 73 92 72 90 / 30 60 50 50 SHOALS 74 92 73 91 / 30 60 50 50 VINEMONT 72 91 73 88 / 30 60 50 50 FAYETTEVILLE 72 90 71 87 / 30 60 50 50 ALBERTVILLE 72 91 72 88 / 30 60 50 50 FORT PAYNE 71 91 70 88 / 30 60 50 50 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1249 PM CDT SAT AUG 4 2012 ALZ001>010-016-TNZ076-096-097-050300- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1249 PM CDT SAT AUG 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT AS AN UPPER LEVEL DISTURBANCE APPROACHES FROM THE WEST. A FEW STORMS COULD BE STRONG IN NATURE...WITH THE POTENTIAL FOR GUSTY WINDS...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... SCATTERED THUNDERSTORMS MAY BECOME A BIT MORE ENHANCED SUNDAY...AS A COLD FRONT SETTLING INTO THE REGION INTERACTS WITH ADDITIONAL UPPER DISTURBANCES. SOME STORMS MAY BE STRONG TO MARGINALLY SEVERE...WITH DAMAGING WIND GUSTS...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY DOWNPOURS THE MAIN WEATHER HAZARDS. SLOW MOVING THUNDERSTORMS IMPACTING THE SAME AREAS MAY ALSO RESULT IN MINOR FLOODING OF ROADWAYS AND LOW LYING AREAS. ISOLATED TO SCATTERED THUNDERSTORMS ARE THEN POSSIBLE MONDAY THROUGH FRIDAY. A FEW STRONG STORMS REMAIN POSSIBLE AS WELL...CAPABLE OF GUSTY WINDS...FREQUENT LIGHTNING AND BRIEF HEAVY RAINFALL. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. 12
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
146 PM CDT SAT AUG 4 2012
ALZ001-002-004-041930-
LAUDERDALE AL-LAWRENCE AL-COLBERT AL-
146 PM CDT SAT AUG 4 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAUDERDALE...NORTH
CENTRAL LAWRENCE AND EAST CENTRAL COLBERT COUNTIES UNTIL 230 PM
CDT...
AT 140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR KILLEN...OR 8 MILES EAST OF
MUSCLE SHOALS...MOVING NORTHEAST AT 5 MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ROGERSVILLE AND KILLEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
&&
LAT...LON 3480 8725 3479 8726 3478 8728 3476 8727
3467 8749 3481 8762 3499 8743
TIME...MOT...LOC 1840Z 232DEG 5KT 3479 8750
CASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
210 PM CDT SAT AUG 4 2012
ALZ006-009-042000-
MADISON AL-JACKSON AL-
210 PM CDT SAT AUG 4 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MADISON AND WEST
CENTRAL JACKSON COUNTIES UNTIL 300 PM CDT...
AT 209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR MOORES MILL...MOVING NORTHEAST
AT 5 MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MOORES MILL...MERIDIANVILLE AND NEW MARKET.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
&&
LAT...LON 3481 8624 3470 8649 3484 8663 3499 8647
3499 8641
TIME...MOT...LOC 1909Z 232DEG 5KT 3482 8650
CASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
219 PM CDT SAT AUG 4 2012
ALZ001-002-042000-
LAUDERDALE AL-COLBERT AL-
219 PM CDT SAT AUG 4 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAUDERDALE AND
NORTHEASTERN COLBERT COUNTIES UNTIL 300 PM CDT...
AT 219 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR KILLEN...OR 7 MILES NORTHEAST OF
UNDERWOOD-PETERSVILLE...MOVING NORTHEAST AT 5 MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FLORENCE...UNDERWOOD-PETERSVILLE...KILLEN...LEXINGTON AND SAINT
FLORIAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
&&
LAT...LON 3500 8766 3501 8741 3493 8731 3475 8759
3490 8777
TIME...MOT...LOC 1916Z 232DEG 5KT 3492 8758
CA/JMSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
313 PM CDT SAT AUG 4 2012
ALZ001-042045-
LAUDERDALE AL-
313 PM CDT SAT AUG 4 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAUDERDALE COUNTY
UNTIL 345 PM CDT...
AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR UNDERWOOD-PETERSVILLE...MOVING EAST AT 10
MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
UNDERWOOD-PETERSVILLE...KILLEN...LEXINGTON AND SAINT FLORIAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3501 8776 3500 8741 3500 8735 3483 8741
3483 8783
TIME...MOT...LOC 2011Z 282DEG 10KT 3491 8766
JLLThe Columbus AFB radar (KGWX), 112 km away, was scanning. The volume nearest the first event began at 20:25 UTC.
1 lightning, 1 flash flood. Local standard time, as filed.
A female was struck by lightning. Condition was unknown.
Rainfall of 2 to 3 inches in less than one hour, much of it occurring in less than one half hour, fell across downtown Decatur and nearby areas causing flash flooding. Several roads were closed or were impassible. A mother and child were stranded in their vehicle in flood water at the intersection of Eighth Street and Church Street Northeast. Flood water was up to the base of car windows on Lee Street at the Courthouse. The City Hall basement had flooding as well.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388778, 388547.